Mothering Forum banner

1 - 5 of 5 Posts

·
Registered
Joined
·
418 Posts
Discussion Starter · #1 ·
We have hesitantly started to vax DS2, and he received DtaP last Tuesday. Last night after his bath, I noticed that his leg where he got his shot was red and swollen around the injection site. DH did not realize what it was, and said he had thought it was a bug bite, since DS2 had been complaining all day that it itched. I checked more closely, and noticed hives in a roughly 6" diameter circle around the injection site. Allergic reaction? I am placing a call to the doc this AM, but thought I would get feedback here from my mama tribe. We did treat with an anti-itch cream and benadryl. Hives are still present this morning.
 

·
Registered
Joined
·
1,521 Posts
I would call and get it checked. Most likely it will just resolve within a couple of days.

We had something similar with my daughter's third Td. The first two, no reactions whatsoever, then with the third one, the area around her eyes was swollen and she developed these "allergic shiners." It happened within 24 hours of the shot and lasted a few days. The doctor saw her around the 30 hour mark and said it looked like an allergic reaction (the type you might see with a food allergy), but as she'd not had any new foods or medications in that time frame, the only other possibility was that it was related to the vaccine. The doctor made a note in her file and said to keep this in mind should she require a Td/Tdap booster down the road. My daughter also reported her arm was heavy and sore for two weeks afterwards, but that was a separate issue to the swelling of her face.

Good luck. Keep us posted and let us know how everything goes.
 

·
Registered
Joined
·
418 Posts
Discussion Starter · #3 ·
Called into doc, and he confirmed a likely allergic reaction. It is noted in his file, although I will double check the next time we are in. It is responding to Benadryl, although the hives are not resolving quite as quickly as I would like. They are not as red, and less raised then when I posted.

Any ideas if this will be enough of a reaction to get a ME for this particular vaccine? I really don't want to take chances that he has a worse reaction with anaphylaxis the next time.
 

·
Registered
Joined
·
1,521 Posts
I couldn't answer that as I don't know what is required in terms of a reaction in the legal sense for an exemption where you live. You'd have to discuss it with the doctor.

I know in our case, it was seen as more of an unfortunate "oh that's too bad and a bit coincidental, I'll make a note in the file but it's not a big deal." Your doctor might be more willing to work with you to talk about what your options are from here.

Hope he's better soon.
 

·
Registered
Joined
·
8,487 Posts
Soreness at the injection site is the most oft-cited adverse event of vaccines. The CDC recommends that you continue with the doses unless the reaction is life-threatening, so I strongly doubt that this will get you a medical exemption. By the fourth or fifth dose, there's a risk that the entire limb will swell, but it's still not grounds for a medical exemption.
 
1 - 5 of 5 Posts
Top